Thunderstorm Wind, Hartley
- When
- June 17, 7:25 PM CST
- Where
- Hartley County, 0.69 mi N of (Dht)dalhart Muni Ar
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 36.030, -102.550
Moisture and instability were present on the 17th of June when an upper-level disturbance crossed the New Mexico mountains to the west. This produced a line of thunderstorms that moved into the Oklahoma and Texas Panhandles.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Moisture and instability were present on the 17th of June when an upper-level disturbance crossed the New Mexico mountains to the west. This produced a line of thunderstorms that moved into the Oklahoma and Texas Panhandles. The storms produce severe wind gusts measured by observation sites across the western Texas Panhandle in the evening hours before weakening as they traveled east.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 17, 5:43 PM CST, 1 hour 42 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 643 PM CDT Mon Jun 17 2019 .AVIATION... For the 00z TAFs... Scattered strong to severe thunderstorms currently over eastern plains of New Mexico expected to impact all of our terminals this evening. Storms currently moving northeast at around 15 kt. Expect thunderstorms to begin threatening DHT, GUY and AMA around 00z, 01z and 03z, respectively. Storms expected to cause variable surface winds briefly gusting above 35 kt with visibilities briefly falling into MVFR range. Expect that thunderstorms will have moved east of all terminals by 06z, although potential exists for redevelopment near AMA between 07z and 10z. Tuesday morning expected to be characterized by thinning clouds and light southwest surface winds. Chance of afternoon thunderstorms included at northern terminals on Tuesday. Apart from brief visibility reductions in thunderstorms, VFR conditions expected next 24 hours. Cockrell && .PREV DISCUSSION... /Issued 302 PM CDT Mon Jun 17 2019/ SHORT TERM...This Afternoon and Tonight... Thunderstorms are currently forming in southeastern CO along a surface trough that extends south into New Mexico. Additional development is occurring in the higher terrain of NM near a eastward advancing shortwave, with more recent convective initiation along the surface trough near KTTC. The shortwave is expected to continue moving into the area with enhanced PVA by 00z in advance of the parent trough over southern CA. An axis of better moisture is expected around the TX/NM border near the surface trough where 850mb to 700mb theta-E advection is maximized through the afternoon. Surface dew points were in the mid to upper 50s just east of the surface trough with 10 to 20 knot south to southeasterly winds. Even though 700mb theta-E advection is expected to shift east through the evening, the surface to 850mb moisture drops off from the central Panhandles into the eastern Panhandles. This results in the instability axis of around 1500 MLCAPE that extends from the far western Panhandles Counties into northeastern NM. Veering wind profiles do support effective shear of 25 to 30 knots, which will be the main limiting factor for higher levels of convective organization. That being said, the moderate instability and steep lapse rates along with the directional shear will support strong updrafts which may take on supercell characteristic at times as storms move into out western zones through early evening. These storms will be high-based given LCL around 2000 m. As the shortwave dynamics arrive around 00z, additional storms are expected to develop with more of a linear mode into the evening. However, as storms move eastward at around 15 to 20 mph, they will run into more stable airmass, with perhaps only a few hundred J/kg MUCAPE available in the eastern half of the Panhandles. Given stout shortwave and 700mb moisture advection, storms will persist but weaken below severe levels given weak updrafts. As storms first move into the more stable air, will have to watch for strong downdrafts given modest DCAPE and decaying updrafts. Can't rule out a few heat burst or even some attempt at a wake low developing into the night. Finally, enough remnant moisture and elevated lift persist across the western zones so that some re-development is possible after 03z. This has been a consistent trend in the HRRR mainly favoring the southwestern Texas Panhandle through about 09z. These storms could become strong given decent MUCAPE. Ward LONG TERM... On Tuesday a dryline should sharpen up across the western Panhandles and a cold front should be pushing into the Oklahoma Panhandle by the afternoon. Forcing may not be strong enough to get thunderstorms going just by these two features alone as cap will be fairly strong. However, there is an upper level short wave trough that will move toward the northern Panhandles, that may provide enough lift to remove the lid enough to get thunderstorms going. If thunderstorms develop, then they will probably become severe with large hail and damaging winds the main threats. Thunderstorms may move into the northwestern CWA on Wednesday afternoon from the mountains of New Mexico and Colorado if a short wave trough can keep the storms going. The forecast turns dry for Thursday and Friday and temperatures soar above normal. Thunderstorms will then again be possible for the weekend as a cold front moves through the area. && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 60 86 60 87 61 / 40 30 10 10 10 Beaver OK 61 86 58 84 61 / 40 40 40 10 5 Boise City OK 57 84 53 81 56 / 60 40 10 20 5 Borger TX 62 87 61 88 62 / 40 30 20 20 5 Boys Ranch TX 58 88 58 88 60 / 50 20 10 20 10 Canyon TX 60 87 59 90 61 / 50 20 10 10 10 Clarendon TX 63 87 63 88 62 / 20 30 20 10 5 Dalhart TX 57 87 55 83 56 / 60 30 10 20 5 Guymon OK 59 85 56 83 59 / 50 40 20 20 5 Hereford TX 59 88 60 92 61 / 60 10 5 5 10 Lipscomb TX 63 86 61 86 62 / 30 50 30 10 5 Pampa TX 61 83 61 86 61 / 30 40 20 20 5 Shamrock TX 64 87 64 88 63 / 20 40 30 10 10 Wellington TX 66 89 66 91 64 / 20 30 30 10 10 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 03/77
Hazardous Weather Outlook National Weather Service Amarillo TX 317 PM CDT Mon Jun 17 2019 OKZ001>003-TXZ001>020-317-180830- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 317 PM CDT Mon Jun 17 2019 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight. Thunderstorms will be possible across much of the Panhandles. Some storms may become severe with large hail and damaging winds the main threats. Heavy rain may lead to localized flash flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms will be possible across much of the Panhandles Tuesday and Wednesday and then across the Oklahoma Panhandle and the eastern Texas Panhandle Saturday and Sunday. Some of the storms on Tuesday may become severe with large hail and damaging winds the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight.
Special Weather Statement National Weather Service Amarillo TX 657 PM CDT Mon Jun 17 2019 TXZ001-006-180100- Hartley TX-Dallam TX- 657 PM CDT Mon Jun 17 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DALLAM AND NORTHWESTERN HARTLEY COUNTIES UNTIL 800 PM CDT... At 656 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 5 miles east of Amistad to 14 miles northeast of Romero. Movement was north at 15 mph. Up to nickel size hail and wind gusts of up to 55 mph will be possible with these storms. Locations impacted include... Ware. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3627 10304 3614 10247 3582 10277 3588 10304 TIME...MOT...LOC 2356Z 201DEG 14KT 3595 10306 3590 10278 Ferguson
Special Weather Statement National Weather Service Amarillo TX 756 PM CDT Mon Jun 17 2019 OKZ001-180200- Cimarron OK- 756 PM CDT Mon Jun 17 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CIMARRON COUNTY UNTIL 900 PM CDT... At 756 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 12 miles northeast of Kenton to 3 miles southeast of Black Mesa Park. Movement was east at 25 mph. Up to nickel size hail and wind gusts of up to 55 mph will be possible with these storms. Locations impacted include... Boise City, Keyes, Wheeless, Black Mesa Park and Sturgis. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for the Panhandle of Oklahoma. LAT...LON 3699 10203 3673 10203 3670 10296 3700 10293 TIME...MOT...LOC 0056Z 251DEG 23KT 3700 10278 3680 10284 Ferguson
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
804 PM CDT MON JUN 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM TSTM WND GST 5 SE KENTON 36.83N 102.88W
06/17/2019 M57 MPH CIMARRON OK MESONET
&&
EVENT NUMBER AMA1900951
LFMThe Amarillo radar (KAMA), 117 km away, was scanning. The volume nearest the first event began at 01:27 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840126, 840127.